Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 242, NWS Paducah, KY

July 21, 2003Daviess County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 21, 2003, 9:58 AM CDT for Daviess County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 9:58 AM CDT (14:58 UTC)
Expired
Jul 21, 2003, 10:30 AM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Daviess County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 2:55 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUL 21 2003

GFS CONTINUES TO BE THE CONSISTENT AND PREFERRED APPROACH TO
HANDLING THE INCOMING FROPA AND ASSOCIATED POPS. ALSO IT HAS BEEN
CONSISTENT AND HAD A BETTER HANDLE ON THE POST FRONTAL BUT PRE LONG
WAVE TROF POP FOR TUE. WL THEREFORE MAINTAIN AN OVERALL GFS BIAS TO
THE FORECAST...WHICH WL LIKEWISE MAINTAIN GOING FORECAST STRATEGEM.

RESULT WL BE FRONTAL ASSOCIATED POPS TODAY...HIGHEST NE AND LOWEST
SW. GFS HAS FRONT ON OH RIVER AROUND 00Z TUE AND MOVES IT THRU
ENTIRE FA MON NIGHT...SO FRONTAL POPS WL TAPER OFF W-E THEN. HOWEVER
GFS INSISTENT ON MON NIGHT MCS DEVELOPMENT OVR MO COMING IN FROM THE
W...SO WL INTRODUCE INCREASING POP FM W-E LATE MON NIGHT INTO
TUE...AS POTENT DYNAMICS FUEL CONTINUING POP EVEN INTO EARLY TUE
NIGHT...ENDING W-E AS MAIN LONG WAVE FINALLY SCOOTS FAR ENUF EAST.

OTHERWISE LTL CHANGE TO GOING PACKAGE W/STILL SEASONALLY
COOLER/DRIER AIR IN STORE FOR LONG TERM. HOWEVER WL INTRODUCE DAY7
POPS PER PREVIOUS DISCUSSION AND NEW MRF/MEX DATA WHICH LEADS US
THERE...W/BOTH SURFACE FRONT AND UPR TROF PASSING OVER LOWER OH
VALLEY.

W/GFS PREFERENCE WL BIAS TEMPS TOWARD MAV MOS NOS THRU
PACKAGE...INCLUDING NOTABLY COOLER TUE TEMPS DUE TO EXPECTED
CONVECTIVE CHANCE.

.PAH...NONE.
Hazardous weather outlook, Jul 21, 4:35 AM CDT, 5 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-220915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR-STATE REGION TODAY
AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE.

A STRONG COLD FRONT WILL PUSH INTO THE REGION TODAY...THEN SOUTH OF
THE AREA AROUND MIDNIGHT. UNTIL THEN...THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST. BOTH DAMAGING WINDS AND MARGINALLY
SEVERE HAIL WILL BE POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER
APPEARS TO BE EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM MOVEMENT
TO THE EAST EARLY IN THE DAY WILL GRADUALLY TRANSITION TO THE
SOUTHEAST BY AFTERNOON. STORM SPEED WILL AVERAGE 25 MPH...BUT MAY BE
GREATER FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

RJP

In the hours before

Local storm report, Jul 21, 7:00 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    OAKLAND CITY              IN   60 MPH WIND GUST
07/21/03   GIBSON                         PEA SIZE HAIL
Local storm report, Jul 21, 7:02 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 AM                              IN   0.75 INCH HAIL
07/21/03   GIBSON                         DIME SIZE HAIL 2N OF
                                          POSEYVILLE IN GIBSON CO.
Special weather statement, Jul 21, 8:38 AM CDT, 1 hour 20 minutes before
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-019-211430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST INDIANA...

AT 835 AM...A STRONG THUNDERSTORM WAS JUST SOUTH OF NEW
HARMONY...MOVING SOUTHEAST AT 30 MPH. THROUGH 930 AM...THIS STORM
WILL MOVE BETWEEN MOUNT VERNON AND BLAIRSVILLE. THIS INCLUDES THE
OLIVER AREA. ANOTHER STORM INTENSIFYING JUST SOUTHEAST OF OWENSVILLE
WILL TRACK ACROSS THE FORT BRANCH AND HAUBSTADT AREAS IN SOUTHERN
GIBSON COUNTY...AND AFFECT SOUTHEAST GIBSON COUNTY...INTO NORTHERN
WARRICK COUNTY...INCLUDING THE CITIES OF SOMERVILLE AND
MACKEY...BUCKSKIN AND LYNNVILLE. THE STORMS MAY PRODUCE PEA TO
MARBLE SIZE HAIL...AND GUSTY WIND 30 TO 40 MPH...WHICH COULD BRING
DOWN SOME SMALL TREE LIMBS.
Special weather statement, Jul 21, 9:15 AM CDT, 43 minutes before
KYZ015-016-019>021-211515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORMS MOVING ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY...

AT 915 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS JUST WEST OF
MADISONVILLE...AND SOUTHWEST OF OWENSBORO...MOVING SOUTHEAST AT 30
MPH. THROUGH 1000 AM...THE STORMS ARE EXPECTED TO AFFECT MADISONVILLE
AND EARLINGTON...CALHOUN AND MOSELEYVILLE. THIS INCLUDES MUCH OF
MCLEAN...CENTRAL AND EASTERN HOPKINS...SOUTHERN DAVIESS...AND
MUHLENBERG COUNTIES. THE STORMS MAY PRODUCE WINDS 35 TO 50
MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. SMALL HAIL IS ALSO
POSSIBLE.
Special weather statement, Jul 21, 9:50 AM CDT, 8 minutes before
INZ088-KYZ019-020-211545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT MON JUL 21 2003

...STRONG THUNDERSTORM MOVING INTO THE OWENSBORO AREA...

AT 950 AM...A STRONG THUNDERSTORM WAS JUST NORTHWEST OF THE
OWENSBORO AREA...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL PASS
ACROSS THE OWENSBORO AREA THROUGH 1045 AM...AS WELL AS EXTREME
SOUTHERN SPENCER COUNTY IN INDIANA. THE STORM WILL PRODUCE VERY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY HAIL UP TO 1/2
INCH IN DIAMETER. GUSTY WINDS WILL ALSO BE POSSIBLE AT TIMES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:44 PM CDTFlash Flood WarningPAHDaviess4 hr
Jul 21, 12:45 PM CDTSevere Thunderstorm WarningPAHChristian45 min
Jul 21, 1:14 PM CDTSevere Thunderstorm WarningPAHTodd46 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningPAHChristian34 min
Jul 21, 1:30 PM CDTTornado WarningPAHTodd30 min
Jul 21, 1:57 PM CDTTornado WarningPAHTodd33 min
Jul 21, 3:19 PM CDTSevere Thunderstorm WarningPAHChristian, Todd41 min
Jul 21, 5:57 AM CDTSevere Thunderstorm WarningPAHHamilton, White33 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningPAHMississippi27 min
Jul 21, 6:01 PM CDTSevere Thunderstorm WarningPAHMississippi29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.